Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 8, NWS Green Bay, WI

September 16, 20206 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at Sep 16, 2020, 3:55 AM CDT for 6 counties in Wisconsin. It took effect at Sep 17, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2020, 3:55 AM CDT (08:55 UTC)
In effect from
Sep 17, 2020, 1:00 AM CDT
Expired
Sep 17, 2020, 7:58 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Green Bay radar (KGRB), 152 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS73 KGRB 160855
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
355 AM CDT Wed Sep 16 2020

WIZ005-010>012-018-019-161700-
/O.NEW.KGRB.FR.Y.0008.200917T0600Z-200917T1400Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
355 AM CDT Wed Sep 16 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

* WHAT...Temperatures in the lower to middle 30s, combined with
  clear skies and light winds, will result in frost formation.

* WHERE...Vilas, Oneida, Forest, Florence, Lincoln and Langlade 
  Counties.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps tonight to protect tender plants from the cold.

&&

$$
Kieckbusch
4 follow-up statements
022 
WWUS73 KGRB 161622
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1122 AM CDT Wed Sep 16 2020

WIZ005-010>012-018-019-170030-
/O.CON.KGRB.FR.Y.0008.200917T0600Z-200917T1400Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
1122 AM CDT Wed Sep 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures in the lower to middle 30s, combined with 
  clear skies and light winds, will result in frost formation.

* WHERE...Vilas, Oneida, Forest, Florence, Lincoln and Langlade 
  Counties.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
092 
WWUS73 KGRB 162333
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
633 PM CDT Wed Sep 16 2020

WIZ005-010>012-018-019-170900-
/O.CON.KGRB.FR.Y.0008.200917T0600Z-200917T1400Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
633 PM CDT Wed Sep 16 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
THURSDAY...

* WHAT...Temperatures in the lower to middle 30s, combined with 
  clear skies and light winds, will result in frost formation.

* WHERE...Vilas, Oneida, Forest, Florence, Lincoln and Langlade 
  Counties.

* WHEN...From 1 AM to 9 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kurimski
345 
WWUS73 KGRB 170852
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
352 AM CDT Thu Sep 17 2020

WIZ005-010>012-018-019-171400-
/O.CON.KGRB.FR.Y.0008.000000T0000Z-200917T1400Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
352 AM CDT Thu Sep 17 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures ranging from 32 to 37 will result in frost 
  formation.

* WHERE...Langlade, Lincoln, Vilas, Florence, Forest and Oneida 
  Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
TSK
934 
WWUS73 KGRB 171258
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
758 AM CDT Thu Sep 17 2020

WIZ005-010>012-018-019-171400-
/O.CAN.KGRB.FR.Y.0008.000000T0000Z-200917T1400Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, and Antigo
758 AM CDT Thu Sep 17 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have begin to rise and the risk of frost has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at Sep 16, 3:48 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 16, 3:48 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
348 AM CDT Wed Sep 16 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 345 AM CDT Wed Sep 16 2020

A cold front was edging south through northwest and north central
WI early this morning, accompanied by mostly cloudy skies and
patchy fog. Radar indicated some light showers over the Upper
Peninsula, but it was uncertain whether any of these were reaching
the ground.

There are several details to iron out in the short-term, including
small precipitation chances, potential for smoke to reach the
surface today, and Frost headlines for north central WI tonight.

Have opted to keep our dry forecast intact for today and tonight,
though there is potential for a few light showers/sprinkles in the
far northeast with the frontal passage this morning, and possible
light lake-effect showers in eastern WI as winds turn northeast
later this afternoon into tonight. Overall, moisture is fairly
sparse with the front, and there is considerable shear in the
925-850 layer, which may limit lake-effect development in the wake
of the front. Will pass concerns on to the next shift.

HRRR-Smoke model suggests that some smoke from the western U.S.
wildfires may briefly surface behind the cold front as it moves
through later this morning and afternoon. Do not think this will
be high-impact, but it could reduce visibilities slightly and be
noticable to anyone outside. The smoke should get shoved south of
the region tonight, with a much less hazy sky anticipated on
Thursday.

Temperatures will be mild over most of the forecast area today,
with highs in the lower to middle 60s far northwest, and upper 60s
to middle 70s elsewhere. Canadian high pressure will settle over
the region tonight into Thursday, accompanied by much cooler
temperatures. Lows will drop into the 30s over north central and
far northeast WI tonight, leading to widespread frost development.
Have issued a Frost Advisory for roughly the northwest third of
the CWA from 1-9 am Thursday. Farther southeast, lows will be in
the 40s. Highs on Thursday should range from the middle 50s to
lower 60s.

.LONG TERM...Thursday Night Through Tuesday
Issued at 345 AM CDT Wed Sep 16 2020

Main concern in the long term forecast is low temperatures and
frost/freeze potential. Otherwise, quiet weather persists.

Surface high pressure will be centered just north of WI Thursday
night allowing for clear skies and calm winds. With an ideal setup
for radiational cooling Friday morning is likely to be the
coolest of the week. Used a blend of the coolest guidance which
forecasts low temps in the upper 20s and low 30s across north-
central WI, in the mid to upper 30s across central into far
northeast WI, and in the low 40s across east-central WI.
Frost/freeze headlines will likely be needed for all but east-
central WI, which will be decided in later forecast updates. On
Friday night, high pressure moves slighter farther east and light
southeast winds will keep temps a couple degrees warmer, although
frost/freeze headlines may be needed once again.

By Sunday the sfc high moves much farther east and southwesterly
low level flow sets up which will boost temps back to AOA normal
readings. Otherwise, very little to grab onto in the forecast with
weak flow aloft and no major changes in airmass. Models try
producing a few spits of rain early next week, but not sure there
will be enough moisture present and overall forcing is weak. Used
a blended model solutions which generated small PoP chances
Tuesday and Wednesday, however confidence is low at this point.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1045 PM CDT Tue Sep 15 2020

A cold front will move through the area late tonight into early
Wednesday, which could be accompanied by VFR/MVFR cloudiness. The
lowest cigs are expected north of a Wausau to Iron Mountain line.
Outside of the front VFR conditions should prevail for the rest of
Wednesday into Thursday. Higher up in the atmosphere, an elevated
layer of smoke from the West Coast fires will continue across the
region, most visibly during the day when the smoke dims the sun.
This smoke is around 15-25k ft. LLWS is expected during the
overnight hours, with light southwest winds at the surface and
southwest winds at 35 knots at 1200 ft.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM to 9 AM CDT Thursday for WIZ005-010>012-
018-019.
&&

SHORT TERM.....Kieckbusch
LONG TERM......KLJ
AVIATION.......Kurimski
Hazardous weather outlook, Sep 16, 3:52 AM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
352 AM CDT Wed Sep 16 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-170900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
352 AM CDT Wed Sep 16 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Frost development is likely across north-central and parts of far
northeast Wisconsin late tonight into early Thursday morning. A
Frost Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frost development is likely Thursday night and again Friday
night. The frost could be fairly widespread across central, north-
central, and far northeast Wisconsin. A hard freeze is possible
across the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-170900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
352 AM CDT Wed Sep 16 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft will linger into early this
morning on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft are possible Sunday night
through Monday night.

Kieckbusch/KLJ

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.